I had gastric bypass 2 years ago.Shortly afterwards,I developed nocturnal seizures and syncope.Multiple ct/mri's revealed nothing.A holter monitor showed multiple slowing and stopping episodes of my heart.I had a pacemaker placed.Have you ever heard of vagal nerve damage after this surgery?Would it cause these symptoms?
I dont' know if it is coincidence or something that should be studied, but I have just been going through a similar situation with the slowing of the heart beat - called bradycardia. I have had the Holter monitor on twice - I've had the ultrasound so they could check the valve - but they didn't revceal anything either. I don't know what nocturnal seizures or syncope is - but will research that to see if I am experiencing that also. I'm feeling like I am some sort of hypocondriac, because I constantly complain that I am feeling weak. However, that is the only symptom I am having - that I know of. I have no strength at all. I'm looking to purchase a heart rate monitor to wear, so I can see if there is more of a connection to the slow heart and the weakness. Others have suggested that I am "starving" myself - but that isn't the case, as all of my blood work turns out just fine. I don't know what the vagal nerve is. I'll take a look and see if I can make a connection with your symptoms too.
I have vasovagal syndrome the "natural way." In other words, after some sort of trauma or excitement, my vagal nerve sends the "calm down" message a bit too forcefully and it causes a HUGE drop in BP and HR (as low as 11 BPM) and I pass out cold. I often suffer a mild seizure due to lack of oxygen to the brain during the time of the episode. This seizure is really more of a return to the fetal position then anything else. No jerking or anything.
I was considered for pacemaker placement, but medication seemed to resolve the issue, so I didn't end up having it done. The thing is, though, I did not respond to your post because I had never had gastric bypass, or any other surgery that caused the "damage."
Was the surgery done laproscopically? I am curious about the claim that the surgery may have caused the vagal problems, only because of the placement of the vagal nerve in respect to the area where the work would have been done to your digestive tract. Please excuse the anatomical statement here, but (given the circumstances of the surgery) there would have been significant insulation between the area of the ailementary canal and the spinal cord where the vagal nerve is located. It seems unlikely (but not impossible) that damage could or would have been done directly to this nerve during this particular surgery unless you had a particularly clumsy surgeon. However, some of us are sensitive to the vagal response. It is possible that the anasthesia combined with the trauma of sugery and the dramatic change in available nutrients could have affected your vagal tone. It is also possible that you suffered a vitamin or electrolyte imbalance after surgery (due to extreme dietary changes) that could have stimulated a somewhat dangerous arhythmia.
I don't know....all of this is conjecture and hypothesis. I just wanted to throw some thoughts your way to let you know that someone is thinking about your question...it's just that I don't have a real answer.
I think I may also suffering from vasovagal syndrome. I have been struggling with continuous episodes of syncope and near syncope for 5 months now. It appears to be very hard to diagnose, I have had 4 hospital stays at different hospitals as episodes have happened in different towns. I have been investigated for heart issues a number of times with echocardiograms and holters. The only things found is sinus bradicardia and some pauses of up to 2.4 secs. Anyway to cut a long story short what I am interested in is knowing what medication you have taken that has helped you cope with your vasovagal syndrome
believe it or not I had Verticle Sleeve Gastronomy about a year ago mar, and just within the last maybe 2-3 months i been getting these night time shaking episodes... upon waking they kinda go away and stop, then just yerterday i had a vagal response, (fainting episode) I have never had such things happen to me before.. please I am worried now seeing your similar posts as well..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.